MONITOR CLOSELY: The use of bupropion
is associated with a dose-related risk of seizures. The risk may be further increased when coadministered with other agents that can reduce the seizure threshold, including antidepressants, CNS stimulants, acetylcholinesterase inhibitors, phenothiazines, and dopaminergic blocking agents such as neuroleptics and metoclopramide. These agents are often individually epileptogenic and may have additive effects when combined. The estimated incidence of seizures is approximately 0.4% for immediate-release bupropion
hydrochloride at dosages between 300 to 450 mg/day (equivalent to 348 to 522 mg/day of bupropion
hydrobromide), but increases almost tenfold between 450 mg and 600 mg/day (equivalent to 522 and 696 mg/day of bupropion
hydrobromide). Data for sustained-release (SR) bupropion
hydrochloride revealed a seizure incidence of approximately 0.1% at dosages up to 300 mg/day and 0.4% at 400 mg/day. Likewise, in clinical trials, an overall seizure incidence of approximately 0.1% has been reported with extended-release (XL) bupropion
hydrochloride at dosages up to 450 mg/day and approximately 0.39% at 450 mg/day. The 0.4% seizure incidence may exceed that of other marketed antidepressants by as much as 4-fold.
ADJUST DOSE: Coadministration with bupropion
may increase the plasma concentrations of drugs that are metabolized by CYP450 2D6, including many antidepressants, neuroleptics, CNS stimulants (e.g., amphetamines), metoclopramide, and some acetylcholinesterase inhibitors (e.g., donepezil, galantamine). The mechanism is decreased clearance due to inhibition of CYP450 2D6 activity by bupropion
and its metabolite, hydroxybupropion. Approximately 93% of Caucasians and more than 98% of Asians and individuals of African descent are extensive metabolizers of CYP450 2D6 and may be affected by this interaction. In a study of 15 male volunteers who were extensive metabolizers of CYP450 2D6, administration of a single 50 mg dose of desipramine following treatment with bupropion
150 mg twice daily increased the desipramine peak plasma concentration (Cmax), systemic exposure (AUC) and half-life by an average of 2-, 5-, and 2-fold, respectively. The effect was present for at least 7 days after the last dose of bupropion
. A case report describes a 4-fold increase in plasma levels of imipramine and its metabolite, desipramine, in a 64-year-old woman following the addition of bupropion
225 mg/day. Plasma levels of desipramine were increased twofold more than the imipramine levels, which is consistent with the fact that desipramine is primarily metabolized by CYP450 2D6 while imipramine is also metabolized by other CYP450 isoenzymes. In another report, an 83-year-old woman became unsteady, confused, and lethargic following the addition of bupropion
SR 300 mg/day. Her nortriptyline level was found to have increased by 185%. A later rechallenge prompted recurrence of the interaction. Likewise, a 62-year-old woman with no history of seizures developed a generalized tonic-clonic seizure in association with toxic trimipramine plasma levels following the addition of bupropion
300 mg/day. No further seizures occurred following dosage reductions of both drugs.
MANAGEMENT: Extreme caution is advised if bupropion
is administered with any substance that can reduce the seizure threshold, particularly in the elderly and in patients with a history of seizures or other risk factors for seizures (e.g., head trauma; brain tumor; severe hepatic cirrhosis; metabolic disorders; CNS infections; excessive use of alcohol or sedatives; addiction to opiates, cocaine, or stimulants; diabetes treated with oral hypoglycemic agents or insulin). Bupropion
as well as concomitant medications should be initiated at the lower end of the dosage range and titrated gradually as needed and as tolerated. The maximum recommended dosage for the specific bupropion
formulation should not be exceeded. Clinical and laboratory monitoring may be appropriate for concomitant medications that are substrates of CYP450 2D6 whenever bupropion
is added to or withdrawn from therapy. Bupropion
should be discontinued and not restarted in patients who experience a seizure during treatment.